Tennessee, 2010

Flash Flooding and Damaging Wind in Tennessee, July 16, 2010

July 16, 2010 · NWS MEG · 3 events in 2 counties and zones

A cold front moved into the Mid-South during the morning hours of July 16th, 2010. The front continued to push southeast through the morning hours of July 17th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold front moved into the Mid-South during the morning hours of July 16th, 2010. The front continued to push southeast through the morning hours of July 17th. Showers and thunderstorms develop along and ahead of the front. Some storms became severe producing large hail, damaging winds, and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 16, 3:23 PM CST, 2 minutes earlier.

Area forecast discussion, Jul 16, 3:23 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
423 PM CDT FRI JUL 16 2010

.DISCUSSION...WATER VAPOR SATELLITE/UPPER AIR PROFILER TRENDS
DEPICT AN UPPER LEVEL TROUGH AXIS LOCATED ACROSS THE TENNESSEE AND
LOWER MISSISSIPPI VALLEY. AT THE SURFACE...A WEAK COLD FRONT IS
ALL BUT NONEXISTENT AS OF 4 PM CDT FORECAST ISSUANCE WITH
TEMPERATURES IN THE 70S TO LOWER 80S WHERE CONVECTIVE ACTIVITY HAS
COOLED THE ATMOSPHERE AND LOWER TO MIDDLE 90S ACROSS AREAS THAT
HAVE REMAINED DRY THUS FAR. CONVECTIVE CHANCES AND HEAT ADVISORY
POTENTIAL ARE THE PREDOMINANT CONCERNS IN THIS AFTERNOON/S
FORECAST PACKAGE.

.SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...CANCELLED HEAT
ADVISORY ACROSS AREAS ALONG/SOUTH OF THE TENNESSEE MISSISSIPPI
BORDER AS SHOWERS AND THUNDERSTORMS HAVE COOLED TEMPERATURES AND
THUS REDUCED HEAT INDICIES. AREAS ACROSS THE REMAINDER OF THE
FORECAST AREA MAY SEE A BRIEF PERIOD OF HEAT INDICIES AROUND 105
DEGREES BUT SHOULD QUICKLY DIMINISH AS SHOWERS AND THUNDERSTORMS
AFFECT THE REMAINDER OF THE MID SOUTH THROUGH AT LEAST EARLY
EVENING. SHOWERS AND THUNDERSTORMS SHOULD QUICKLY DIMINISH
ON/AFTER MID EVENING WITH THE LOSS OF DAYTIME HEATING.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING
FROM PULSE THUNDERSTORMS PRODUCING WET MICROBURSTS. THE MAIN
THREATS WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH AND LOCALIZED
FLOODING FROM HEAVY RAINFALL AS PRECIPITABLE WATER VALUES REMAIN
QUITE HIGH ABOVE 2 INCHES.

ADDITIONAL SHOWERS AND THUNDERSTORMS ARE POSSIBLE SATURDAY
THROUGH MONDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS
AS A VERY WARM...MOIST AND CONDITIONALLY UNSTABLE AIRMASS REMAINS
IN PLACE ACROSS THE LOWER MISSISSIPPI VALLEY. THINK OVERALL
CONVECTIVE COVERAGE WILL GRADUALLY DECREASE IN COVERAGE EACH DAY
AS THE UPPER LEVEL RIDGE AXIS SLOWLY BUILDS IN ACROSS THE REGION.
THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE FOR THE REMAINDER OF THE WEEKEND INTO EARLY NEXT WEEK
WITH DAMAGING WINDS AND LOCALIZED FLASH FLOODING FROM HEAVY
RAINFALL AS THE SEVERE WEATHER THREATS.

LOW TEMPERATURES WILL REMAIN QUITE WARM AT NIGHT WITH LOWS IN THE
70S TOWARDS THE TENNESSEE RIVER WHILE READINGS ACROSS THE
MISSISSIPPI RIVER DELTA WILL BE IN THE UPPER 70S TO AROUND 80
DEGREES. HIGH TEMPERATURES WILL BE PREDOMINANTLY IN THE LOWER TO
MIDDLE 90S. THE HIGH LOW LEVEL MOISTURE COMBINED WITH THE HOT
TEMPERATURES MAY NECESSITATE ADDITIONAL HEAT ADVISORIES THIS
WEEKEND INTO NEXT WEEK. EVENING/MIDNIGHT SHIFTS WILL CONTINUE TO
MONITOR HEAT TRENDS AND ADJUST FORECAST TRENDS AS NEEDED.

.LONG TERM...(TUESDAY THROUGH FRIDAY)...12Z ECMWF/GFS LONG RANGE
MODELS CONTINUE TO INDICATE A WARM...MOIST...AND HUMID AIRMASS
REMAINING IN PLACE ACROSS THE MID SOUTH THROUGH THE LONG TERM
FORECAST. INCLUDED ISOLATED SHOWERS AND THUNDERSTORMS IN FORECAST
FOR TUESDAY AS ATMOSPHERE WILL REMAIN CONDITIONALLY UNSTABLE.
BEYOND TUESDAY...A BUILDING UPPER LEVEL RIDGE WILL RESULT IN
MAINLY RAIN FREE CONDITIONS AND VERY HOT TEMPERATURES. HEAT
HEADLINES MAY BE NEEDED THROUGHOUT THE LONG TERM FORECAST.

CJC
&&

.AVIATION...
18Z TAF CYCLE

SCATTERED SHOWERS AND THUNDERSTORMS HAVE CONTINUED TO DEVELOP OVER
THE PAST COUPLE OF HOURS WITH THE COVERAGE LIMITED MAINLY TO
NORTHEAST MISSISSIPPI THUS FAR. BASED ON LATEST SHORT TERM
CONVECTIVE TRENDS...THINK BEST COVERAGE FOR SHOWERS AND
THUNDERSTORMS WILL BE NEAR TUP AND WILL CARRY A TEMPO GROUP
BETWEEN 18-20Z. AT MEM/MKL/JBR SHOWER AND THUNDERSTORM INITIATION
MAY BE DELAYED BY AT LEAST 2 TO 3 HOURS FROM SUBSIDENCE UPSTREAM
OF THE ONGOING CONVECTION ACROSS NORTHEAST MISSISSIPPI. DUE TO
UNCERTAINTY IN CONVECTIVE COVERAGE AT MEM/MKL/JBR WILL CARRY CB AT
THESE LOCATIONS AND VCTS AFTER 21Z AT MEM/MKL. VFR CONDITIONS WILL
BE PREVALENT AT TAF SITES FOR A MAJORITY OF THE PERIOD. MVFR
VISIBILITIES MAY DEVELOP AT MKL/JBR/TUP AFTER 17/09Z.

CJC

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  77  95  78  96 /  20  30  10  10
MKL  72  92  73  93 /  20  30  10  20
JBR  75  94  76  96 /  20  20  10  10
TUP  74  91  75  92 /  30  50  20  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 16, 2:45 PM CST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
345 PM CDT FRI JUL 16 2010

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-171145-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
345 PM CDT FRI JUL 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY EVENING
ACROSS THE MID SOUTH. DAMAGING WINDS UP TO 60 MPH AND LOCALIZED
FLASH FLOODING FROM HEAVY RAINFALL ARE THE MAIN SEVERE WEATHER
THREATS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A FEW STRONG TO PERHAPS SEVERE THUNDERSTORMS ARE POSSIBLE
ON SATURDAY MAINLY SOUTH OF A CLARKSDALE TO BOONEVILLE
MISSISSIPPI LINE. GUSTY WINDS AND LOCALIZED FLASH FLOODING
WILL BE THE MAIN HAZARDS.

ADDITIONAL HEAT ADVISORIES ARE POSSIBLE WEST OF THE MISSISSIPPI
RIVER ON SATURDAY...AND ACROSS MUCH OF THE AREA SUNDAY INTO NEXT
WEEK WITH HEAT INDEX READINGS CLIMBING TO BETWEEN 105 AND 109
DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN A FEW LOCATIONS MAINLY
SOUTHEAST OF A UNION CITY TENNESSEE TO MEMPHIS TO MARIANNA
ARKANSAS LINE BETWEEN 10 AM AND 10 PM TODAY.

In the hours before

Special weather statement, Jul 16, 1:19 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
219 PM CDT FRI JUL 16 2010

MSZ012-013-021-022-161945-
LAFAYETTE MS-PANOLA MS-YALOBUSHA MS-CALHOUN MS-
219 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 245 PM CDT FOR...

  EXTREME NORTHWESTERN CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHWESTERN LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...
  SOUTHEASTERN PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND WIND GUSTS OF
40 TO 55 MPH WAS LOCATED 6 MILES WEST OF WATER VALLEY AT 219 PM
CDT...MOVING EAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CALHOUN...LAFAYETTE...PANOLA AND YALOBUSHA COUNTIES...
INCLUDING LOCATIONS NEAR GEORGE PAYNE STATE PARK AND WATER VALLEY...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT
ALSO INCLUDES ENID LAKE.
Special weather statement, Jul 16, 1:32 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
232 PM CDT FRI JUL 16 2010

TNZ090-162015-
HARDEMAN TN-
232 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 315 PM CDT FOR...

  EASTERN HARDEMAN COUNTY IN SOUTHWEST TENNESSEE...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO PENNY SIZE HAIL AND
WINDS AT LEAST 40 MPH WAS LOCATED FROM 6 MILES EAST OF CLOVERPORT TO
26 MILES SOUTHEAST OF CLOVERPORT AT 232 PM CDT. THE LINE WAS NEARLY
STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HARDEMAN COUNTY SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 16, 2:20 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
320 PM CDT FRI JUL 16 2010

MSZ022-162115-
CALHOUN MS-
320 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 415 PM CDT FOR...

  CALHOUN COUNTY IN NORTHEAST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND
WINDS UP TO 45 MPH WAS LOCATED FROM 6 MILES NORTHWEST OF BANNER TO 4
MILES NORTH OF SABOUGLA AT 319 PM CDT...MOVING SOUTHEAST AT 10 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THESES THUNDERSTORMS.

PEOPLE IN CALHOUN COUNTY SHOULD MONITOR THIS LINE OF THUNDERSTORMS
CLOSELY.
Special weather statement, Jul 16, 2:22 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
322 PM CDT FRI JUL 16 2010

TNZ052>054-091-162100-
HENDERSON TN-MADISON TN-CHESTER TN-MCNAIRY TN-
322 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 400 PM CDT FOR...

  CHESTER COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHWESTERN HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
  SOUTHEASTERN MADISON COUNTY IN SOUTHWEST TENNESSEE...
  NORTHEASTERN MCNAIRY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER JACKS CREEK AT 322 PM CDT...MOVING WEST
AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CHESTER...HENDERSON...MADISON AND MCNAIRY COUNTIES...
INCLUDING LOCATIONS NEAR CHICKASAW STATE PARK AND HENDERSON...SHOULD
MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 16, 2:38 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
338 PM CDT FRI JUL 16 2010

MSZ013-162130-
LAFAYETTE MS-
338 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  LAFAYETTE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND WINDS OF
40 TO 50 MPH WAS LOCATED 3 MILES NORTHWEST OF HOLLY SPRINGS NATIONAL
FOREST AT 337 PM CDT...MOVING EAST AT 15 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN LAFAYETTE COUNTY...INCLUDING LOCATIONS NEAR HOLLY SPRINGS
NATIONAL FOREST AND OXFORD...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 16, 3:21 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
421 PM CDT FRI JUL 16 2010

TNZ004-162200-
HENRY TN-
421 PM CDT FRI JUL 16 2010

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

  CENTRAL HENRY COUNTY IN NORTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED OVER PARIS AT 421 PM CDT. THE STORM WAS
NEARLY STATIONARY.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN HENRY COUNTY...INCLUDING LOCATIONS NEAR PARIS...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The Memphis radar (KNQA), 79 km away, was scanning. The volume nearest the first event began at 21:27 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Hardeman

When
July 16, 3:25 PM CST to 4:30 PM CST
Where
Hardeman County, Saulsbury to 1.19 mi WNW of Saulsbury
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.050, -89.080

Heavy rain produced flash flooding in Saulsbury. Sparkman Road was flooded in a few different locations in town.

Thunderstorm Wind, Henry

When
July 16, 3:45 PM CST to 3:50 PM CST
Where
Henry County, 1.34 mi SE of Henry Co Arpt to 2.2 mi SW of Paris
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.315, -88.364

Straight line winds knocked down several trees on various roads west of Paris including Jones Bend Road, Odom Road, Old Dresden Road, and Spring Hill Road.

Flash Flood, Henry

When
July 16, 4:00 PM CST to 5:30 PM CST
Where
Henry County, Paris to 0.26 mi SSW of Henry Co Arpt
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.300, -88.320

Heavy rain produced flash flooding in Paris. As a result, Highway 54 West was flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2010Every state in 2010This day in weather historyWarnings in Tennessee, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247483, 249123, 249126.